Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 301, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2012, 3:40 PM CDT for Bay County, Calhoun County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2012, 3:40 PM CDT (20:40 UTC)
- Expired
- Jul 22, 2012, 4:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Bay County, FL, Calhoun County, FL
The radar
The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:40 PM CDT | HAIL 0.5 | Clarksville, FL | PEA TO DIME SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1856 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690
WUUS52 KTAE 222040
SVRTAE
FLC005-013-222115-
/O.NEW.KTAE.SV.W.0301.120722T2040Z-120722T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM CDT SUN JUL 22 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 415 PM CDT
* AT 336 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR CLARKSVILLE...AND MOVING
NORTHWEST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHASON...CAMPS HEAD...MOOSE POND...CENTER LAKE...FOUNTAIN AND BETTS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3055 8542 3057 8539 3057 8525 3047 8508
3030 8520 3045 8545
TIME...MOT...LOC 2040Z 113DEG 10KT 3044 8521
$$
42-DVD2 follow-up statements
120
WWUS52 KTAE 222101
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 PM EDT SUN JUL 22 2012
FLC013-222112-
/O.CAN.KTAE.SV.W.0301.000000T0000Z-120722T2115Z/
CALHOUN FL-
401 PM CDT SUN JUL 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CALHOUN COUNTY IN THE
PANHANDLE OF FLORIDA IS CANCELLED...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3047 8544 3048 8544 3055 8542 3057 8539
3056 8539 3042 8538 3041 8539 3045 8545
TIME...MOT...LOC 2102Z 116DEG 11KT 3053 8541
$$
FLC005-222115-
/O.CON.KTAE.SV.W.0301.000000T0000Z-120722T2115Z/
BAY FL-
401 PM CDT SUN JUL 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN BAY COUNTY...
AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BETTS...MOVING
NORTHWEST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3047 8544 3048 8544 3055 8542 3057 8539
3056 8539 3042 8538 3041 8539 3045 8545
TIME...MOT...LOC 2102Z 116DEG 11KT 3053 8541
$$
42-DVD786
WWUS52 KTAE 222105
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM CDT SUN JUL 22 2012
FLC005-222116-
/O.EXP.KTAE.SV.W.0301.000000T0000Z-120722T2115Z/
BAY FL-
405 PM CDT SUN JUL 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BAY COUNTY WILL
EXPIRE AT 415 PM CDT...
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3047 8544 3048 8544 3055 8542 3057 8539
3056 8539 3042 8538 3041 8539 3045 8545
TIME...MOT...LOC 2106Z 116DEG 11KT 3054 8542
$$
42-DVDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:11 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 22, 3:11 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 411 PM EDT Sun Jul 22 2012 .NEAR TERM [Through tonight]... Still waiting for the expected convection to fire off and become more Sct-Likely in nature as was fcst in the last package, but some storms are finally beginning to fire along the Sea Breeze Fronts over the western FL Big Bend and Panhandle. Also, where the Isolated Svr storms are in the grids until 00 UTC, some weaker convection is finally getting started over Dixie County, as well as off to the east of our CWA, so if our 11Z WRF run holds true, the late start that it showed could still come through. For tonight, used a Blend of our local CAM PoPs and Confidence in Guidance, which gave us much higher PoPs than any of the usual numerical Guidance (such as the MAV and MET). Did lower them just a touch to blend in with our surrounding offices, but does keep fairly high PoPs in the Gulf through the night. && .SHORT TERM [Monday Through Tuesday Night]... A tropical wave currently situated in the Florida Straits will move into the extreme eastern Gulf on Monday. This wave will provide synoptic scale forcing to assist the subsequently disturbed seabreeze fronts. PoPs above climatology are expected tomorrow with solid 50% rain chances across north Florida, decreasing to 30% further north into Georgia. On Tuesday, the wave will not be as prevalent as deep layer ridging becomes dominant. Regardless, ample moisture will be available for the afternoon seabreezes to tap into and PoPs reflect this, with a similar gradient to Monday. The threat for strong storms with gusty winds exists each afternoon. PoPs will be at or above climatology for most locations through Tuesday. Max temps will be above average in areas not receiving much rainfall. && .LONG TERM [Wednesday through Sunday]... The large scale longwave pattern commences with troughs in Nrn stream over Wrn states and another along East Coast with axis SSE into adjacent Wrn Atlc. Srn stream marked by ridge over West Coast and another full latitude mid-upper ridge with axis from MN SEWD to NE Gulf region and into Atlc opposite FL. Deep layer ridge also set up across Srn Peninsula. At surface, 1018mb high well off FL coast with ridging WWD across Cntrl FL and into Gulf of Mex. Further SEWD, local area now on backside of weak tropical wave. Finally, looking upstream, low off Canadian Maritimes with backdoor cold front SSW down off Atlc coast then WWD across Mid-Atlc states. During the rest of period, GFS and ECMWF show that both troughs deamplify and push EWD with Ern trough lifting further into Atlc. In response, upstream ridge breaks down with axis shunted EWD into SE region by Wed night. Likewise H5 Atlc ridge builds back WWD under lifting trough to merge with SE ridge with local flow backing to more SLY allowing fair amount of moisture to remain under ridge. As upstream NRN trough with assocd significant upper low moves progressively ESE thru late work week, SE ridge increasingly flattens, weakens and by weekend is displaced by this trough. At surface, ridge holds firm into Fri. Then, models hint at weak trough extending from above front SWD across SRN GA weakening the ridge and, in combination with above upstream upper trough, shunting ridge swd. Locally, all this translates to warmer temps and muggy conditions, and a return to more normal summertime pattern with W to SW flow favoring Gulf seabreeze driven aftn/early eve rain. Model sounding profiles show generally 1.8 to 2.3 inch PWs and K indices in the 30s thru period so locally heavy rain and ample thunderstorms and lightning possible each aftn/eve. With seabreeze impact will keep PoPs near seasonal levels with low-mid sct POPs each day, wdly sct each eve and nil at night. Min and Max temps will generally be a 2 to 5 degrees above normal thru the period. (avg inland min/max is 71/82 degrees). Heat indices will max out at 103 to 105 degrees. && .AVIATION [Beginning 20Z Sunday]... With the storms now beginning to fire this afternoon, will likely need to amend a few of the sites for timing as well as adding a convective tempo at ECP. Still have VFR holding in at DHN and ABY with VCTS. Overnight, expect VFR conditions to generally prevail, with periods of MVFR levels at ABY and VLD between 08 and 12 UTC. && .MARINE... A tropical wave moving through the Florida Straits, and eventually into the eastern Gulf of Mexico will increase winds to near cautionary levels overnight through Monday. Otherwise, winds and seas will remain low under the influence of high pressure. && .FIRE WEATHER... Elevated rain chances and plenty of low level moisture will keep afternoon Relative Humidities safely above Red Flag Levels across the Tri-State area for the next several days. && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Gould SHORT TERM...Harrigan LONG TERM...Block AVIATION...Gould MARINE...Harrigan FIRE WEATHER...DVD/Gould
Hazardous weather outlook, Jul 22, 10:41 AM CDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1141 AM EDT SUN JUL 22 2012 ALZ065>069-FLZ007>017-026-027-115-127-GAZ120>131-142>148-155>161- GMZ730-755-765-770-775-230200- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-LIBERTY-INLAND WAKULLA- COASTAL FRANKLIN-COASTAL WAKULLA-QUITMAN-CLAY-RANDOLPH-TERRELL- DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-EARLY-MILLER-BAKER- MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-DECATUR-GRADY-THOMAS- BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1141 AM EDT SUN JUL 22 2012 /1041 AM CDT SUN JUL 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FLZ108-112-114-GMZ750-230200- SOUTH WALTON-COASTAL BAY-COASTAL GULF- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- 1141 AM EDT SUN JUL 22 2012 /1041 AM CDT SUN JUL 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR BEACHES ALONG WALTON...BAY...AND GULF COUNTIES...AND ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE BEACHES OF BAY AND WALTON COUNTIES AND A MODERATE RISK AT THE BIG BEND BEACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE THREAT FOR RIP CURRENTS WILL EXIST ON MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FLZ018-019-028-029-034-118-128-134-230200- INLAND JEFFERSON-MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE- COASTAL JEFFERSON-COASTAL TAYLOR-COASTAL DIXIE- 1141 AM EDT SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST BIG BEND OF FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN HAZARD BEING DAMAGING WINDS. THE MAIN THREAT FOR SEVERE STORMS WILL BE AFTER 4 PM EDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON. HOWEVER...SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO THE EVOLUTION OF STORMS THIS AFTERNOON AND REPORT AS NECESSARY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. HARRIGAN
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:04 AM CDT | Rip Current Statement | TAE | Bay, Walton | 18 hr |
| Jul 22, 3:09 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun, Gulf | 36 min |
| Jul 22, 3:25 PM CDT | Severe Thunderstorm Warning | TAE | Bay, Calhoun | 35 min |
| Jul 22, 4:13 PM CDT | Severe Thunderstorm Warning | TAE | Washington | 32 min |
| Jul 22, 6:10 PM CDT | Special Marine Warning | TAE | 2 hr | |
| Jul 22, 6:23 PM CDT | Special Weather Statement | TAE | Leon | 37 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.